Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 64, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 29, 2012, 4:24 PM EDT for Blount County, Sevier County, Tennessee. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2012, 4:24 PM EDT (20:24 UTC)
- Expired
- Mar 29, 2012, 4:54 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 66 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 4:30 PM EDT | HAIL 0.88 | Maryville, TN | |
| Mar 29, 4:45 PM EDT | TSTM WND DMG | 4 Nne Maryville, TN | COUPLE TREES DOWN ON CALLAHAN ROAD AND AIRBASE ROAD IN THE LOUISVILLE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1444 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
458
WUUS54 KMRX 292024
SVRMRX
TNC009-155-292115-
/O.NEW.KMRX.SV.W.0064.120329T2024Z-120329T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT THU MAR 29 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
WESTERN SEVIER COUNTY IN EAST TENNESSEE...
* UNTIL 515 PM EDT
* AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MARYVILLE...AND MOVING SOUTHEAST AT 20 MPH. PEA TO QUARTER SIZED
HAIL AND LOCALLY HEAVY RAINS IN EXCESS OF 1 INCH PER HOUR HAD
OCCURRED WITH THIS STORM.
* LOCATIONS IN THE WARNING INCLUDE...
WILDWOOD...HAPPY VALLEY...SEYMOUR...WALLAND...CADES COVE...
TOWNSEND...WEARS VALLEY AND ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
3584 8385 3590 8377 3591 8374 3562 8355
3556 8368 3556 8376 3552 8383 3552 8387
3550 8390
TIME...MOT...LOC 2023Z 298DEG 17KT 3573 8393
$$
TG2 follow-up statements
213
WWUS54 KMRX 292044
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT THU MAR 29 2012
TNC009-155-292115-
/O.CON.KMRX.SV.W.0064.000000T0000Z-120329T2115Z/
SEVIER TN-BLOUNT TN-
444 PM EDT THU MAR 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR BLOUNT AND WESTERN SEVIER COUNTIES...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WALLAND...OR 7 MILES SOUTHEAST OF MARYVILLE...MOVING
SOUTHEAST AT 20 MPH.
OTHER ISOLATED STRONG STORMS WERE ALSO NOTED WITHIN THE WARNED AREA
...BUT THE STORMS HAD BEEN WEAKENING.
LOCATIONS IN THE WARNING INCLUDE...
WALLAND...CADES COVE...TOWNSEND...WEARS VALLEY AND ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
3584 8385 3590 8377 3591 8374 3562 8355
3556 8368 3556 8376 3552 8383 3552 8387
3550 8390
TIME...MOT...LOC 2042Z 298DEG 17KT 3569 8386
$$
TG187
WWUS54 KMRX 292054
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
454 PM EDT THU MAR 29 2012
TNC009-155-292103-
/O.CAN.KMRX.SV.W.0064.000000T0000Z-120329T2115Z/
SEVIER TN-BLOUNT TN-
454 PM EDT THU MAR 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR BLOUNT AND WESTERN SEVIER
COUNTIES IS CANCELLED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3570 8416 3586 8398 3587 8392 3584 8389
3584 8385 3590 8377 3591 8374 3562 8355
3556 8368 3556 8376 3552 8383 3552 8387
3550 8390
TIME...MOT...LOC 2053Z 298DEG 17KT 3566 8380
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 2:47 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Mar 29, 2:47 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 247 PM EDT THU MAR 29 2012 .SHORT TERM...(TONIGHT AND FRIDAY)...WEAK FRONTAL BOUNDARY OVER THE AREA WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT. SOME ISOLATED CONVECTION HAS DEVELOPED OVER CENTRAL AND SOUTHERN AREAS NEAR AND SOUTH OF THIS BOUNDARY...AND WILL CARRY SLIGHT CHANCE POPS THROUGH TONIGHT IN THESE SAME AREAS TONIGHT. MODELS INDICATE THE FRONT WILL BEGIN MOVING BACK NORTH FRIDAY AS A WEAK LOW PRESSURE SYSTEM TRAVERSES THE OHIO VALLEY. MOISTURE WILL INCREASE AND MODELS INDICATE A WEAK UPPER IMPULSE MAY BRUSH THE AREA...SO WILL CARRY CHANCE POPS ALL ZONES FOR FRIDAY. NO MAJOR ARGUMENTS WITH MAV TEMPS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...THE EXTENDED PERIOD WILL START WILL A QUICK MOVING SHORT-WAVE ACROSS THE OHIO VALLEY INTO THE MID-ATLANTIC STATES. ASSOCIATED COLD FRONT WILL MOVE ACROSS THE FORECAST AREA LATE FRIDAY NIGHT AND SATURDAY. WILL CONTINUE WITH CHANCE POPS FRIDAY NIGHT AND SLIGHT CHANCE OF SATURDAY. BOUNDARY MOVES SOUTH OF THE AREA SATURDAY NIGHT...BUT BEGINS TO MOVE BACK NORTH FOR SUNDAY AND SUNDAY NIGHT WITH LOW CHANCE POPS OF CONVECTION. THE MEDIUM RANGE MODEL SHOWS CONSIDERABLE DISAGREEMENT FOR EARLY TO MID PART OF NEXT WEEK. THE ECMWF SHOWS A PHASED NORTHERN STREAM DOMINATED TROUGH MOVING ACROSS THE AREA MONDAY NIGHT AND TUESDAY. THE OPERATIONAL GFS SHOWS A SEPARATE NORTHERN AND SOUTHERN STREAM TROUGHS. SINCE THE SOUTHERN STREAM WAVE IS NOT PHASED WITH THE NORTHERN WAVE...CONVECTION LASTS CONSIDERABLY LONGER. GFS ENSEMBLE SHOWS A GOOD DEAL OF DISAGREEMENT BETWEEN THE GFS MEMBERS...SO HAVE LOW CONFIDENCE ON HOW SYSTEM WILL EVENTUALLY EVOLVE. WILL TREND MORE TOWARD THE MORE PROGRESSIVE ECMWF SOLUTION. WILL CALL FOR DRIER WEATHER RETURNING BY WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 59 77 57 81 54 / 20 50 40 20 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 76 56 78 52 / 20 40 40 20 10 OAK RIDGE, TN 57 77 57 78 51 / 20 40 40 20 10 TRI CITIES AIRPORT, TN 47 76 52 73 44 / 10 30 40 20 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW/DH
Hazardous weather outlook, Mar 29, 3:01 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 301 PM EDT THU MAR 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-301915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 301 PM EDT THU MAR 29 2012 /201 PM CDT THU MAR 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THE REST OF THIS AFTERNOON AND EVENING. LARGE HAIL UP TO QUARTER SIZE AND DAMAGING WINDS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT ON FRIDAY AFTERNOON AND EVENING. SOME STORMS MAY BE STRONG TO MARGINALLY SEVERE...MAINLY ACROSS NORTHERN PORTIONS OF THE AREA. A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION MONDAY NIGHT AND TUESDAY. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY NIGHT AND TUESDAY.
In the hours before
Special weather statement, Mar 29, 3:04 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 304 PM EDT THU MAR 29 2012 TNZ068-069-071-072-292000- BLOUNT SMOKY MOUNTAINS TN-KNOX TN-LOUDON TN-NW BLOUNT TN- 304 PM EDT THU MAR 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT...KNOX AND LOUDON COUNTIES UNTIL 400 PM EDT... AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARRAGUT...OR 6 MILES NORTHEAST OF LENOIR CITY...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ALCOA...MARYVILLE... FARRAGUT...EAGLETON VILLAGE...FRIENDSVILLE...CLOVER HILL...WILDWOOD AND WALLAND. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DH
Local storm report, Mar 29, 4:18 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT THU MAR 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HAIL MARYVILLE 35.75N 83.97W
03/29/2012 E1.00 INCH BLOUNT TN TRAINED SPOTTER
&&
JWINTONNearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.